Funnel Cloud, Chambers
- When
- May 28, 11:50 AM CST
- Where
- Chambers County, 3.01 mi NNE of Beach City
- Reported by
- Public
- Coordinates
- 29.710, -94.880
A funnel cloud was sighted to the north of Beach City.
A series of disturbances moving across the area generated a funnel cloud and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A series of disturbances moving across the area generated a funnel cloud and some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 5:48 AM CST, 6 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 648 AM CDT Thu May 28 2020 .AVIATION (12Z)... The anticipation of return regional shower and thunderstorm activity today has TEMPO's within the majority of the regional TAFs. Confident is moderate on occurrence and timing (early-mid afternoon) but very low on placement/geographical area of TSRA. Strongest storms have the potential to put down greater than 50 knot downburst winds and may contain hail to golf ball size. Otherwise, VFR conditions will prevail through the period. A variable wind will stick to the north behind an early Friday boundary passage. 31 && .PREV DISCUSSION... /ISSUED 438 AM CDT Thu May 28 2020/ SHORT TERM [Today through Friday]... A brief morning respite from active weather. Spokes of energy rotating down around the southern edge of the slowly northeastern- exiting upper low over the quad state NE-OK-MO-AR area will likely induce yet another round of showers and storms today. The main questions will be the 'when and where' of today's return convection. NWP guidance are all over the place with daytime QPF placement. Would be doing a disservice in attempting to place the highest probabilities in any particular geographic so have generally focused the highest chance for morning precipitation across the northern half of the CWA. This activity will either transition downstream over the central and southern forecast area or subsequent outflow will interact with the local breezes during peak warmth and re-blossom a line of afternoon southern county rain/thunderstorms. Of course, this morning's surface analysis has numerous boundaries lying about for which early day convection could develop upon. It is safe to say that many across southeastern Texas will hear thunder with about 30 to 50 percent of the populous experiencing strong to localized severe weather in the form of heavy rainfall, frequent lightning and gusty winds. The strongest cells will be capable of producing greater than 50 mph winds, quarter (coin) size hail and 1 to 2 inch per hour rainfall rates that could initiate nuisance roadway and lowland flooding. Friday's low rain chances will be along the local meso-breezes. Partially cloudy late night into early day conditions will become mostly overcast by mid afternoon. Light and variable winds will turn northerly tomorrow and strengthen a bit behind a weak morning boundary passage. A relatively dry air mass with 60F dew points will stay this way...mild dry air advection behind the early Friday northern wind shift will fortify this resident drier air mass. Daytime storm downdraft, rain-cooled air will also make the late day and evening hours feel more comfortable. Diurnal temperature extremes will be in the interior lower to middle 60s and coastal lower to middle 70s / inland upper 80s to lower 90s and coastal middle 80s. 31 && LONG TERM [Friday Night Through Thursday]... Ridge. That's it, that's the long term AFD. .. .. .. Okay, there's no way I could possibly write that little and call it a night. But it's true that ridging will be the dominant feature from this weekend deep into next week. At the outset, we'll find ourselves seeing the onset of a western ridge building east in the wake of our persistent upper low finally exiting stage right. There'll be a slight chance of lingering showers near the coast and over the waters through Saturday afternoon in the vicinity of the earlier front. As we push deeper into the weekend, surface high pressure moving from the Northern Plains into the Ohio Valley will give us northeasterly flow will really start to establish the dominance of drier air into the area, ensuring fair weather into the middle of next week. There are some suggestions that a very weak surface high may pop up along the Gulf Coast, and this could try to veer winds over the Gulf and right on the coast to be more onshore, but with such a subtle feature, I'm not sure there'll be much/any impact, and even if there is, it should be pretty limited to the immediate coast and probably won't be able to be differentiated much from the seabreeze in the first place. As ridging really comes to dominate, we should see highs in the 90s become more widespread, with some potentially making a run for the mid-90s. Fortunately, the relatively dry air will likely hold back the heat index from cracking 100 degrees. By the middle of next week, we should see the familiar setup of high to our east and surface troughing over far West Texas funneling warm, moist, Gulf air into the area on southeasterly winds. With enough time, precipitable water should increase along with sufficiently rich boundary layer air to allow for maybe a storm or two to pop up despite a 590+ dm ridge setting up over Texas. I wouldn't expect for much given the expected subsidence with that type of ridge, and I would guess a lot of us get into late next week without seeing a drop of rain, but Wed/Thurs may manage to see some drops fall here and there? Or maybe I'm just reaching way too far to find some differentiation in the forecast here. Anyway, TL;DR - Ridge. 25 MARINE... Continued rounds of showers and storms in the short term, particularly tonight, and again on Friday. Friday's rain potential will be along and near a weak cold front, and will finally bring a change to the persistent unsettled pattern we've seen lately. It should also turn winds northeasterly for the weekend and into early next week. Onshore flow looks to return Monday or Tuesday, but flow should stay generally light to moderate. As moisture deepens with the onshore flow, we may begin to see a bit of a return to a typical summer daily pattern - though the strength of the ridge in place will likely squelch nocturnal convection pretty effectively, and perhaps entirely for most of next week. 25 Luchs && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 86 65 86 65 89 / 50 30 10 0 0 Houston (IAH) 88 66 89 69 91 / 50 40 20 0 10 Galveston (GLS) 84 72 84 75 87 / 50 30 30 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Short/Aviation...31 Long/Marine...25/Luchs
Special Weather Statement
National Weather Service Houston/Galveston TX
1133 AM CDT Thu May 28 2020
TXZ200-300-281715-
Northern Liberty TX-Southern Liberty TX-
1133 AM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY COUNTY UNTIL
1215 PM CDT...
At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty, moving northeast at 10 to 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Liberty, Ames, Daisetta, Hardin and Devers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 2989 9480 2999 9490 3026 9465 3011 9460
3011 9444 3001 9444
TIME...MOT...LOC 1632Z 225DEG 8KT 2997 9481Special Weather Statement National Weather Service Houston/Galveston TX 1204 PM CDT Thu May 28 2020 TXZ214-300-313-281745- Chambers TX-Coastal Harris TX-Southern Liberty TX- 1204 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHAMBERS...SOUTH CENTRAL LIBERTY AND EAST CENTRAL HARRIS COUNTIES UNTIL 1245 PM CDT... At 1204 PM CDT, Doppler radar was tracking a strong thunderstorm over Mont Belvieu, or 7 miles north of Beach City, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Baytown, Beach City, Mont Belvieu, Anahuac, Old River-Winfree, Cove, Hankamer and Wallisville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2969 9496 2989 9498 2996 9464 2970 9453 TIME...MOT...LOC 1704Z 250DEG 13KT 2983 9487
The Houston radar (KHGX), 33 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was sighted to the north of Beach City.
Dime sized hail was observed in Texas City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883405, 883406.